Alert archive / Hawaii / Wind Advisories in 2016

Wind Advisory 35, NWS Honolulu, HI

December 24, 2016Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 24, 2016, 3:42 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Dec 25, 2016, 5:53 AM HST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2016, 3:42 PM HST (01:42 UTC)
In effect from
Dec 25, 2016, 5:53 AM HST
Expired
Dec 26, 2016, 3:15 PM HST
In force
33 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2016-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2016-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WWHW70 PHFO 250142
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST SAT DEC 24 2016

...WIND ADVISORY FOR AREAS OF THE BIG ISLAND AND MAUI COUNTY...

.HIGH PRESSURE WILL BUILD SUNDAY...INCREASING WINDS TO ADVISORY
LEVELS OVER PORTIONS OF THE STATE. AREAS CONDUCIVE TO THE WINDIER
CONDITIONS INCLUDE THE KOHALA MOUNTAINS...THE INTERIOR BIG ISLAND
AREAS SUCH AS SADDLE ROAD...AND THE ISLAND OF LANAI. THE STRONG
WINDS WILL NOT AFFECT THE HILO AREA.

HIZ014>016-025>027-251445-
/O.NEW.PHFO.WI.Y.0035.161225T1600Z-161227T0400Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-BIG ISLAND NORTH AND EAST-
KOHALA-BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET
342 PM HST SAT DEC 24 2016

...WIND ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 PM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM SUNDAY TO 6 PM HST
MONDAY. 

* TIMING...SUNDAY AND MONDAY.

* WINDS...EAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH. 

* IMPACTS...STRONG WINDS WILL CAUSE LOOSE OBJECTS TO BLOW
  AROUND...INCLUDING OUTDOOR HOLIDAY DECORATIONS. LOCALIZED POWER
  OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY BECOME
  DIFFICULT AND MOTORISTS SHOULD USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

MORRISON
5 follow-up statements
514 
WWHW70 PHFO 251553
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
553 AM HST SUN DEC 25 2016

...WIND ADVISORY FOR AREAS OF THE BIG ISLAND AND MAUI COUNTY...

.HIGH PRESSURE WILL STRENGTHEN TODAY...INCREASING TRADE WINDS TO
ADVISORY LEVELS OVER PORTIONS OF THE STATE. AREAS CONDUCIVE TO THE
WINDIER CONDITIONS INCLUDE THE KOHALA MOUNTAINS...THE INTERIOR BIG
ISLAND AREAS SUCH AS SADDLE ROAD...AND THE ISLAND OF LANAI. THE
STRONG WINDS WILL NOT AFFECT THE HILO AREA.

HIZ014>016-025>027-260500-
/O.EXT.PHFO.WI.Y.0035.161225T1553Z-161227T0400Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-BIG ISLAND NORTH AND EAST-
KOHALA-BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET
553 AM HST SUN DEC 25 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY...

* TIMING...SUNDAY AND MONDAY.

* WINDS...EAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH.

* IMPACTS...STRONG WINDS WILL CAUSE LOOSE OBJECTS TO BLOW 
  AROUND...INCLUDING OUTDOOR HOLIDAY DECORATIONS. LOCALIZED 
  POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY 
  BECOME DIFFICULT AND MOTORISTS SHOULD USE EXTRA CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
920 
WWHW70 PHFO 260137
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
337 PM HST SUN DEC 25 2016

...WIND ADVISORY FOR AREAS OF THE BIG ISLAND AND MAUI COUNTY...

.HIGH PRESSURE NORTHEAST OF THE STATE WILL STRENGTHEN TONIGHT AND
MONDAY...KEEPING TRADE WINDS NEAR ADVISORY LEVELS OVER PORTIONS
OF THE STATE. AREAS CONDUCIVE TO THE WINDIER CONDITIONS INCLUDE
THE KOHALA MOUNTAINS...THE INTERIOR BIG ISLAND AREAS SUCH AS
SADDLE ROAD...AND THE ISLAND OF LANAI. THE STRONG WINDS WILL NOT
AFFECT THE HILO AREA.

HIZ014>016-025>027-261445-
/O.CON.PHFO.WI.Y.0035.000000T0000Z-161227T0400Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-BIG ISLAND NORTH AND EAST-
KOHALA-BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET
337 PM HST SUN DEC 25 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* TIMING...THROUGH MONDAY...WITH STRONGEST WINDS DURING THE DAY ON
  MONDAY.

* WINDS...EAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH.

* IMPACTS...STRONG WINDS WILL CAUSE LOOSE OBJECTS TO BLOW 
  AROUND...INCLUDING OUTDOOR HOLIDAY DECORATIONS. LOCALIZED 
  POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY 
  BECOME DIFFICULT AND MOTORISTS SHOULD USE EXTRA CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
657 
WWHW70 PHFO 260658
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
858 PM HST SUN DEC 25 2016

...WIND ADVISORY FOR AREAS OF THE BIG ISLAND AND MAUI COUNTY...

.HIGH PRESSURE NORTHEAST OF THE STATE WILL STRENGTHEN THROUGH 
MONDAY...KEEPING TRADE WINDS NEAR ADVISORY LEVELS OVER PORTIONS
OF THE STATE. AREAS CONDUCIVE TO THE WINDIER CONDITIONS INCLUDE
THE KOHALA MOUNTAINS...THE INTERIOR BIG ISLAND AREAS SUCH AS
SADDLE ROAD...THE ISLAND OF LANAI AND HALEAKALA SUMMIT. THE STRONG
WINDS WILL NOT AFFECT THE HILO AREA.

HIZ022-261600-
/O.EXB.PHFO.WI.Y.0035.000000T0000Z-161226T1600Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
858 PM HST SUN DEC 25 2016

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. 

* TIMING...THROUGH 6 AM HST MONDAY.

* WINDS...EAST WINDS 35 TO 55 MPH WITH GUSTS TO 65 MPH

* IMPACTS...DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT
  AND MOTORISTS SHOULD USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

HIZ014>016-025>027-261600-
/O.CON.PHFO.WI.Y.0035.000000T0000Z-161227T0400Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-BIG ISLAND NORTH AND EAST-
KOHALA-BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET
858 PM HST SUN DEC 25 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* TIMING...THROUGH MONDAY...WITH STRONGEST WINDS DURING THE DAY 
  ON MONDAY. 

* WINDS...EAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH.

* IMPACTS...STRONG WINDS WILL CAUSE LOOSE OBJECTS TO BLOW 
  AROUND...INCLUDING OUTDOOR HOLIDAY DECORATIONS. LOCALIZED 
  POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY 
  BECOME DIFFICULT AND MOTORISTS SHOULD USE EXTRA CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
103 
WWHW70 PHFO 261308
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
308 AM HST MON DEC 26 2016

...WIND ADVISORY FOR AREAS OF THE BIG ISLAND AND MAUI COUNTY...

.HIGH PRESSURE NORTHEAST OF THE STATE WILL STRENGTHEN TODAY...
KEEPING TRADE WINDS NEAR ADVISORY LEVELS OVER PORTIONS OF THE
STATE. AREAS CONDUCIVE TO THE WINDIER CONDITIONS INCLUDE THE
KOHALA MOUNTAINS...THE INTERIOR BIG ISLAND AREAS SUCH AS SADDLE
ROAD...THE ISLAND OF LANAI AND HALEAKALA SUMMIT. THE STRONG WINDS
WILL NOT AFFECT THE HILO AREA.

HIZ022-270215-
/O.EXT.PHFO.WI.Y.0035.000000T0000Z-161227T0400Z/
HALEAKALA SUMMIT-
INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
308 AM HST MON DEC 26 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH THIS EVENING.

* WINDS...EAST WINDS 35 TO 50 MPH WITH GUSTS TO 60 MPH

* IMPACTS...DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT 
  AND MOTORISTS SHOULD USE EXTRA CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

HIZ014>016-025>027-270215-
/O.CON.PHFO.WI.Y.0035.000000T0000Z-161227T0400Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-BIG ISLAND NORTH AND EAST-
KOHALA-BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET
308 AM HST MON DEC 26 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH THIS EVENING.

* WINDS...EAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH.

* IMPACTS...STRONG WINDS WILL CAUSE LOOSE OBJECTS TO BLOW 
  AROUND...INCLUDING OUTDOOR HOLIDAY DECORATIONS. LOCALIZED 
  POWER OUTAGES ARE POSSIBLE. DRIVING HIGH PROFILE VEHICLES MAY 
  BECOME DIFFICULT AND MOTORISTS SHOULD USE EXTRA CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
666 
WWHW70 PHFO 270115
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
315 PM HST MON DEC 26 2016

...WIND ADVISORY CANCELLED...

.WHILE TRADE WINDS HAVE BEEN STRONG AND GUSTY...OBSERVATIONS
INDICATE THAT WIND SPEEDS HAVE BEEN BELOW ADVISORY CRITERIA.
THEREFORE THE WIND ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF
MAUI COUNTY AND THE BIG ISLAND HAS BEEN CANCELLED.

HIZ014>016-022-025>027-270215-
/O.CAN.PHFO.WI.Y.0035.000000T0000Z-161227T0400Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-HALEAKALA SUMMIT-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD...
SADDLE ROAD ABOVE 5000 FEET
315 PM HST MON DEC 26 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WHILE TRADE WINDS HAVE BEEN LOCALLY STRONG AND GUSTY...
OBSERVATIONS INDICATE THAT WIND SPEEDS HAVE BEEN BELOW ADVISORY
CRITERIA.

$$

BIRCHARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 24, 9:30 AM HST, 6 hours 12 minutes earlier.

Area forecast discussion, Dec 24, 9:30 AM HST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
930 AM HST Sat Dec 24 2016

.SYNOPSIS...
Trade winds will strengthen through the weekend bringing gusty conditions
for Christmas Day, with windy conditions remaining through the week.
Clouds and showers will favor windward and mauka areas, particularly
during the night and early morning hours, with passing showers
reaching leeward locations.

&&

.DISCUSSION...
Morning clouds and showers over windward areas from the Big Island
to Oahu will give way to clearing skies this afternoon. The next
batch of showers will affect windward areas tonight and is
currently seen on satellite imagery about 150 miles east of the
state. A 1028 mb high pressure system is pushing the clouds and
showers toward the west at 20 mph. The center of the high is
located about 1000 miles NNW of Kauai and moving eastward. As the
high moves into position north of the state, trade winds will
increase over the islands Christmas Day with breezy to windy
conditions expected. The high will continue its eastward motion as
another high moves into the Central Pacific from the west. Both
highs will maintain breezy to windy conditions for the aloha state
through the upcoming week.

Clouds and showers will focus over windward and mountain areas
through the forecast period. With the gusty winds, some of these
showers will blow over to the leeward sides of the smaller
islands. The Big Island leeward coast and lower slopes will
maintain a diurnal pattern of afternoon sea breezes and late night
land breezes. The sea breezes will bring afternoon clouds and
showers that will last into the evening. Moisture from a decaying
cold front may bring increasing showers toward the end of the
week.

The strong trade winds will likely necessitate a wind advisory for
some zones of the Big Island and Maui County. Some areas
conducive to windier conditions, but not all, will be through the
Kohala Mountains, the interior Big Island including Saddle Road,
the higher elevations of Lanai, and the central valley of Maui.
Winds will also accelerate down the lee side of the mountains
throughout the state.

&&

.AVIATION...
High pressure north of the state will keep a moderate to breezy
trade wind flow in place today with winds increasing Christmas
Day. Shower activity will continue to favor windward and mauka
areas. AIRMET Sierra is in effect for mountain obscuration for
north through east facing slopes of Oahu Molokai Maui and the Big
Island. TEMPO MVFR ceilings in showers may linger through early
evening on the Big Island, but conditions are expected to improve
elsewhere around midday. Windward clouds and showers will increase
again tonight.

AIRMET Tango will likely be needed for low level turbulence over
and downwind of the terrain later this morning.

&&

.MARINE...
A Small Craft Advisory (SCA) is in effect for waters south and
east of Oahu, through the eastern end of the state due to
strengthening trade winds from a building high pressure to the
north. The high will drive strong to gale force trades over the
coastal waters through the next several days.

Beginning tonight, the SCA will cover all coastal waters. A Gale
Watch is posted for the typical windy waters around Maui County
and the Big Island from Sunday morning through Tuesday, which
will likely be upgraded to a Gale Warning for this period later
today. Any waters not within the warning will be included in the
SCA that will follow suit until Tuesday.

The winds, combined with an easterly swell, will boost surf to
advisory level along east facing shores by Sunday and continue
through at least Tuesday.

A northwest swell will continue to decline today. However, another
large northwest swell will arrive tonight, then peak Sunday and
Sunday night. Surf will potentially top out near warning levels
along north and west facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Gale Watch from Sunday morning through Tuesday afternoon for
Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island
Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory until 6 AM HST Sunday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 PM HST Tuesday for Oahu Leeward
Waters-Kaiwi Channel-Maui County Windward Waters-Maui County
Leeward Waters-Big Island Windward Waters.

Small Craft Advisory from 6 PM this evening to 6 PM HST Tuesday
for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters.

&&

Morrison...Discussion
Bedal...Aviation
Foster...Marine

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:26 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao4 days
Dec 24, 3:27 PM HSTGale WarningHFO72 hr
Dec 25, 3:10 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao24 hr

Nearby

Wind Advisories in Hawaii, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.